Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Indianapolis, IN

June 29, 20245 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2024, 3:03 PM EDT for 5 counties in Indiana. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2024, 3:03 PM EDT (19:03 UTC)
Expired
Jun 29, 2024, 3:45 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:04 PM EDTTSTM WND DMG3 Ne Waveland, INMultiple trees down. Time estimated from radar.
Jun 29, 3:15 PM EDTTSTM WND GST 682 N New Market, INAWOS station KCFJ Crawfordsville.
Jun 29, 3:20 PM EDTTSTM WND DMG2 S Waveland, INSeveral reports of trees down across the northeastern portions of the county. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KIND 291903
SVRIND
INC011-063-107-121-133-291945-
/O.NEW.KIND.SV.W.0113.240629T1903Z-240629T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
303 PM EDT Sat Jun 29 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hendricks County in central Indiana...
  Northeastern Parke County in west central Indiana...
  Southwestern Boone County in central Indiana...
  Southern Montgomery County in west central Indiana...
  Northern Putnam County in west central Indiana...

* Until 345 PM EDT.

* At 303 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Crawfordsville to near
  Rockville, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ladoga, Jamestown, Roachdale, Bainbridge, New Market, North Salem,
  Waveland, Russellville, New Ross, Bloomingdale, Marshall,
  Carpentersville, Cecil Harden Lake, Groveland, Shades State Park,
  and Judson.

This includes Interstate 74 between mile markers 52 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 8712 4002 8698 3993 8655 3976 8665
      3969 8686 3983 8732
TIME...MOT...LOC 1903Z 285DEG 26KT 3995 8698 3986 8708 3982 8722 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
1 follow-up statement
314 
WWUS53 KIND 291922
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
322 PM EDT Sat Jun 29 2024

INC011-063-107-121-133-291945-
/O.CON.KIND.SV.W.0113.000000T0000Z-240629T1945Z/
Hendricks IN-Parke IN-Boone IN-Montgomery IN-Putnam IN-
322 PM EDT Sat Jun 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN HENDRICKS...EAST CENTRAL PARKE...SOUTHWESTERN
BOONE...SOUTHEASTERN MONTGOMERY AND NORTHERN PUTNAM COUNTIES...

At 321 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Crawfordsville to 13 miles north
of Greencastle to 9 miles east of Rockville, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ladoga, Jamestown, Roachdale, Bainbridge, New Market, North Salem,
Russellville, Carpentersville, and Groveland.

This includes Interstate 74 between mile markers 54 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3986 8702 3996 8692 3993 8655 3976 8665
      3969 8686 3978 8712
TIME...MOT...LOC 1921Z 270DEG 26KT 3993 8682 3984 8692 3980 8706 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:03 PM EDT, 3 hours earlier. Its key messages:

  • Rain showers and isolated thunderstorms through Saturday
  • Cooler Sunday and Monday, heat returns on Tuesday and Wednesday
  • Rain/storm chances return Wednesday onward
Area forecast discussion, Jun 29, 12:03 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Indianapolis IN
1203 PM EDT Sat Jun 29 2024

.KEY MESSAGES...

- Rain showers and isolated thunderstorms through Saturday
- Cooler Sunday and Monday, heat returns on Tuesday and Wednesday
- Rain/storm chances return Wednesday onward

&&

.FORECAST UPDATE...

- Showers and Thunderstorms possible through this afternoon

Surface analysis late this morning shows low pressure in place over
the Great Lakes. A cold front extended southwest from the low
stretching across southern WI and IA to northern MO. Cyclonic south-
southwest flow was in place across Central Indiana. Radar shows a
small thunderstorm complex stretching from Kokomo to Lebanon and
Greencastle pushing east across Central Indiana. Recent satellite
trends suggest warming or steady state tops with these storms as
they continue to push east into a poor convective environment.
Central Indiana remains in the warm sector as low temperatures
failed to fall lower than the upper 70s to around 80. Abundant cloud
cover across the area was preventing heating from rising quickly.

HRRR this morning suggests the continued eastward progression of the
ongoing thunderstorm complex along with diminishing trends over the
next few hours. However the HRRR does suggest new convective
development this afternoon over southern Indiana as daytime heating
leads to some instability. Forecast soundings suggest CAPE over 2000
J/KG by mid to late afternoon along with a loss of the mid level
capping inversion. Caveat will be cloud cover that may prevent full
heating. Nonetheless, at least some afternoon pops appear warranted
given the position within the warm sector. Thus will continue shower
and thunderstorm chances this afternoon. Expect highs in the middle
to upper 80s.

&&

.MESOSCALE UPDATE...
Issued at 737 AM EDT Sat Jun 29 2024

A thunderstorm complex  from Kokomo to Crawfordsville and west of
Vermillion county is expected to continue to progress south and
east through the morning hours. At this time weak CIN remains in
place ahead of the thunderstorms, limiting their potential growth.
Thus at this time, the storms should remain sub-severe. Strongest
cell of note appears west of Vermillion county and may contain
some small hail. However even this cell has shown trends toward
diminishing tops upon approach.

Nonetheless, as this line pushes across Central Indiana through the
morning hours, heavy rain, lightning and non severe wind gusts to
40 mph will be possible.

&&

.SHORT TERM (Today and tonight)...
Issued at 146 AM EDT Sat Jun 29 2024

Forcing for ascent this morning is primary from warm/moist
advection preceding a low amplitude shortwave trough upstream. The
effects of the shortwave itself are otherwise minimal on our
atmosphere at this latitude. These are difficult patterns to
forecast precision with regards to timing of convection.

Current thinking is the anomalous moisture plume at both low levels
and aloft will continue supporting scattered to numerous showers,
and modest instability will support isolated thunder. A small
midlevel vorticity maxima likely augmented by ongoing convection in
Missouri may result in an uptick in convective coverage early this
morning as it moves east and interacts with deeper moisture plume.
In fact, some new convection and lightning strikes are occurring as
of this writing in west-central Illinois. This will probably expand
and reach Indiana around daybreak.

There will probably be a decrease in coverage and intensity by late
morning or midday as the core of the low level jet and moisture
plume shifts eastward. Diurnal convection may increase ahead of the
front late afternoon into the evening. CAPE/shear parameter space
may be marginally supportive of a few strong to severe wind gusts.
This should mean a relative minimum in convective coverage during
the early-mid afternoon time frame.

Temperatures should be similar to yesterday but richer influx of
moisture will result in noticeably more humid conditions. As the low-
amplitude shortwave trough passes, it will nudge a drier continental
air mass in overnight along with modest cold advection bringing
temperatures down slightly compared to previous nights.

&&

.LONG TERM (Sunday through Friday)...
Issued at 146 AM EDT Sat Jun 29 2024

Sunday and Monday...

The low amplitude meridional pattern will continue through the long
term. Initially, this will lead to cool, calm conditions with surface
high pressure and upper level troughing for Sunday and Monday, and
should allow for generally clear skies and highs around 80. Winds
will veer post frontal passage today and continue to be northerly to
northwesterly through Monday.

With mostly clear skies and dew points in the 40s, overnight lows
should be well below normal for both Sunday and Monday night.
Current forecast is for lows in the 40s each night.

Tuesday through Friday...

The next phase of the this pattern will arrive mid week, with broad
ridging developing aloft. By Tuesday, 850mb temps rise by about 5-10
degrees, which under full sun and efficient mixing corresponds to
highs in the mid to upper 80s. The primary axis of warm air will
then arrive Wednesday, with highs expected to be back into the 90s.
This upper ridge will continue to remain aloft keeping temperatures
above normal through the end of next week.

Even though upper level ridging will be in place across the Ohio
Valley, precipitation chances will still increase as a succession of
weak waves develop within broad upper level diffluence in the right
entrance region of the upper jet. This should lead to variable
thunderstorm chances Wednesday through Friday, until a frontal
boundary moves through late week, decreasing surface moisture.

Its still too early to pinpoint specifics regarding timing and
potency of thunderstorms Wednesday through Friday of next week.
Ensemble guidance is highly variable on how the low level
disturbances develop and pass through the Ohio Valley, of which will
greatly influence surface conditions over central Indiana. For now,
understand and prepare for thunderstorms to potentially interrupt
holiday plans next week, and stay alert for updates as forecast
confidence increases over the next several days.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1202 PM EDT Sat Jun 29 2024

Impacts:

- Mainly VFR conditions
- Brief MVFR conditions possible with any evening TSRA

Discussion:

Morning showers and thunderstorms have exited east of the TAF sites,
but Central Indiana remains within the warm and humid sector ahead
of the approaching cold front. For now, cloud cover upstream is
expected to remain across Central Indiana through the afternoon and
will prevent much in the way of diurnally driven shower and
thunderstorm development. However this evening, as the cold front
sags southward across Central Indiana, plentiful warm air and
moisture will remain present. HRRR continues to suggest the
development of new showers and storms along and ahead of the cold
front this evening, mainly within the 23Z-03Z window. Thus have
focused a VCSH window at that time with tempo groups for TSRA. Brief
MVFR conditions will be possible with any TSRA that strikes a TAF
site.

In the wake of the cold front overnight, cooler and drier air is
expected to arrive across Central Indiana. At that time forecast
soundings appear to dry out amid subsidence. Thus have trended to
VFR at that time with NW lower level flow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Puma
SHORT TERM...BRB
LONG TERM...Updike
AVIATION...Puma
Hazardous weather outlook, Jun 29, 2:59 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
259 AM EDT Sat Jun 29 2024

INZ021-028>031-035>049-051>057-060>065-067>072-300700-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
259 AM EDT Sat Jun 29 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today. A few storms could produce
strong to severe wind gusts this afternoon, but the severe threat
will be isolated. Lightning is a threat from any storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Tuesday through Saturday. The threat of
severe storms is low, but isolated damaging wind gusts cannot be
ruled out during this period. Lightning is a threat from any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Jun 29, 2:09 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
209 PM EDT Sat Jun 29 2024

INZ035-036-044-291845-
Montgomery IN-Fountain IN-Parke IN-
209 PM EDT Sat Jun 29 2024

...A strong thunderstorm will impact portions of southern Fountain,
northeastern Parke and west central Montgomery Counties through 245
PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Covington, or 15 miles southeast of Danville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingman, Wallace, and Yeddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 8743 4006 8742 4007 8742 4007 8706
      3988 8710 4000 8743 4003 8744
TIME...MOT...LOC 1808Z 285DEG 26KT 4003 8736

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ME
Special weather statement, Jun 29, 2:45 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
245 PM EDT Sat Jun 29 2024

INZ035-036-044-045-291930-
Montgomery IN-Putnam IN-Fountain IN-Parke IN-
245 PM EDT Sat Jun 29 2024

...A strong thunderstorm will impact portions of southeastern
Fountain, northeastern Parke, southern Montgomery and northwestern
Putnam Counties through 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Veedersburg, or 15 miles west of Crawfordsville,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawfordsville, Ladoga, Roachdale, Bainbridge, New Market, Kingman,
Waveland, Russellville, New Ross, Marshall, Wallace, Alamo,
Carpentersville, Turkey Run State Park, Yeddo, and Shades State Park.

This includes Interstate 74 between mile markers 39 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 8723 4004 8670 3998 8669 3971 8680
      3991 8737
TIME...MOT...LOC 1844Z 291DEG 30KT 3996 8717

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ME
Special weather statement, Jun 29, 2:52 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
252 PM EDT Sat Jun 29 2024

INZ043>045-051-052-291930-
Clay IN-Putnam IN-Parke IN-Vermillion IN-Vigo IN-
252 PM EDT Sat Jun 29 2024

...A strong thunderstorm will impact portions of northern Vigo,
northwestern Clay, southern Parke, southwestern Vermillion and west
central Putnam Counties through 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vermilion, or 9 miles northwest of Terre Haute, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Terre Haute, Brazil, Clinton, West Terre Haute, Seelyville,
Knightsville, Rosedale, Harmony, Staunton, Carbon, Universal, Center
Point, Fontanet, Shepardsville, Lena, Bridgeton, North Terre Haute,
Indiana State University, and Sandford.

This includes Interstate 70 between mile markers 4 and 5, and between
mile markers 9 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3966 8753 3972 8698 3937 8705 3946 8753
TIME...MOT...LOC 1852Z 265DEG 29KT 3958 8748

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ME

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:09 PM EDTSpecial Weather StatementINDFountain36 min
Jun 29, 2:45 PM EDTSpecial Weather StatementINDMontgomery45 min
Jun 29, 2:52 PM EDTSpecial Weather StatementINDClay38 min
Jun 29, 3:20 PM EDTSpecial Weather StatementINDPutnam25 min
Jun 29, 3:26 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Hendricks, Marion, Montgomery, Morgan, Putnam49 min
Jun 29, 3:59 PM EDTSevere Thunderstorm Warning Considerable damage threatINDHancock, Hendricks, Johnson, Marion, Morgan, Shelby46 min
Jun 29, 4:26 PM EDTAreal Flood AdvisoryINDFountain, Hendricks, Marion, Montgomery, Parke, Putnam3 hr
Jun 29, 4:41 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Decatur, Hancock, Henry, Johnson, Rush and 1 more49 min
Jun 29, 7:49 PM EDTSpecial Weather StatementINDWarren26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.